Withdrawals from antidepressant extreme — (The Clarion-Ledger)

Original article no longer available

The Clarion-Ledger

July 10, 2007

By Joe and Teresa Graedon, Special to The Clarion-Ledger

Q: I have just been through detox hell after stopping the antidepressant Cymbalta. After a week of dizziness, nausea, diarrhea, sweats, chills, itching, disorientation, mood swings and headaches, I am angry! My doctor did not tell me that this might happen.

I had been on the drug for about a year and was weaned off it gradually. I expected some emotional repercussions, but I didn’t expect to be unable to function for more than a week.

I just don’t understand why I wasn’t warned, before starting the drug, about the possibility of severe withdrawal.

A: It often comes as a rude shock when patients discover that stopping antidepressants can cause distressing withdrawal symptoms. We have heard from folks who stopped Effexor, Paxil or Zoloft who felt disoriented and dizzy.